Arkansas, 2019

Drought in Arkansas, September 24 to 30, 2019

September 24 to 30, 2019 · NWS SHV · 1 event in 1 county or zone

After a weak El Nino brought about much above normal rainfall to Southwest Arkansas from the Fall months of 2018 through July 2019, a persistent upper level ridge of high pressure built in across Texas, Louisiana, and much of the Southeast United States during August and September, resulting in a prolonged period of much above normal temperatures and very little rainfall across these areas. This…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

After a weak El Nino brought about much above normal rainfall to Southwest Arkansas from the Fall months of 2018 through July 2019, a persistent upper level ridge of high pressure built in across Texas, Louisiana, and much of the Southeast United States during August and September, resulting in a prolonged period of much above normal temperatures and very little rainfall across these areas. This allowed for the wet soils to quickly dry out throughout the final three weeks of August and all of September, with flash drought conditions developing over much of Columbia County Arkansas by the final week of September. Rainfall amounts of less than an inch was observed during this seven week period, which was only 10-15% of normal. This resulted in severe drought (D2) conditions developing over Columbia County, which lingered into the first week of October.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 23, 9:33 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Sep 23, 9:33 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1033 PM CDT Mon Sep 23 2019

.AVIATION...

Mostly vfr skc across area, aside from remnant leftover clouds
along boundary stretching east to west across nrn fringe of cwa.
Overnight convective redevelopment possible along and just south
of boundary, towards early morning hours with next short wave. If
so, may see aftn stabilization following period of convection at
ktxk, keld, and possibly kmlu durg peak htg, and would likely
continue thru remainder of 25/06z fcst cycle. Meanwhile, isold
convection possible at ktyr, kggg, and kshv in aftn, but not
worthy of mention in terminal fcst. Once again, aftn sea breeze
expected to develop from the south, and may again effect the
klfk area, although tstms have been limited in sea breezes lately.
Lgt winds at kmlu, keld, and klfk may allow for some fog
development later tonight. Low clouds will return early to ne TX
btwn 24/08-10z, but may delay further east and only affect kshv
and ktxk briefly after 14/12z. SW winds expected most of area Tue
aftn with scattered cumulus across remaining portions of area not
affected by convection, becmg mostly vfr skc, with clouds possibly
remaining in the ktxk and keld areas near the frontal boundary./07/.

&&

.PREV DISCUSSION... /issued 935 PM CDT Mon Sep 23 2019/

UPDATE...

Have only made minor adjustments for overnight pops after taking
close look at HRRR model trends. Expecting most redevelopment to
occur closer to daybreak, but simply increased pops after midnight
with current radar quiet. Overnight lows in lower 70s still on
track as current 9 pm readings have mostly fallen to 80 degrees or
lower./07/.

PREV DISCUSSION... /issued 428 PM CDT Mon Sep 23 2019/

SHORT TERM.../Tonight through Tuesday Night/

The convection across the far Nrn zones have diminished as of
mid-afternoon, but not before dumping widespread 3-7+ inches of
rain across Nrn and Cntrl McCurtain County OK, and 2-4" of rain
across Sevier and Nrn Howard Counties in SW AR. The residual
H850-700 theta-e axis lingers across this area, although a weak
convectively induced outflow bndry has drifted S to near a SLR, to
OSA, to TXK, to S of a Prescott AR line, which has focused
isolated to widely sct convection this afternoon. Meanwhile,
widely sct convection associated with a weak seabreeze has begun
to push into portions of Deep E TX, although much of this
convection remains diurnally driven and should diminish
by/shortly after sunset. Have inserted slight chance pops mention
this evening across much of E TX/far Srn AR, and kept low to mid
chance pops going across the far Nrn zones closer to the mid level
theta-e axis. However, the short term progs are in general
agreement with a mid level impulse traversing ENE along the Red
River of Srn OK late tonight, re-igniting sct convection across
the waterlogged areas of SE OK/adjacent sections of SW AR. Have
beefed up pops to likely/high chance for these areas late tonight,
tapering to low chance closer to the I-30 corridor. Did consider
a small Flash Flood Watch area for this area, but given the very
small area, will allow this area to be covered with advisories or
warnings if needed. Fortunately, even the hi-res models suggest
that additional QPF totals will be considerably lower than what
was observed this morning, but still can't rule out additional
amounts of up to 1-2 inches.

The short term progs remain in general agreement with the weak sfc
bndry over Srn AR/extreme NE TX/SE OK will remain stationary
Tuesday, which could focus additional sct convection throughout
the day as the weak shortwave impulse traverses the Nrn portions
of the region. Have increased pops to mid/high chance Tuesday over
this area, with more isolated convection expected especially by
afternoon over portions of E TX/extreme Nrn LA. Did trend max
temps just above the Blended guidance/MOS given that the morning
low clouds should again scatter out, allowing for strong
insolation. While the sfc bndry should gradually wash out Tuesday
night, the progs are in generally agreement with another weak mid
level impulse traversing Srn and Ern OK near the mid level theat-e
axis, which may allow for additional sct convection development
late. Thus, have bumped pops up to low chance for SE OK/adjacent
sections of SW AR, which looks to persist into Wednesday.

15

LONG TERM.../Wednesday through Monday/

On Wednesday, an upper ridge will be over the Northeast Gulf of
Mexico and a broad upper trough will be moving across Southern
Canada resulting in a nearly zonal flow aloft over the region.
Isolated to scattered showers and thunderstorms may still be ongoing
across Southeast Oklahoma and adjacent portions of Southwest
Arkansas as a weak shortwave trough embedded in the zonal flow moves
across Arkansas. Rain chances will be much higher farther north into
Oklahoma and Arkansas as a cold front slowly moves south. It is
possible that a remnant outflow boundary could move into portions of
our area north of Interstate 30, which could help to focus the
convective development. However, the departure of the shortwave
trough should lead to decreasing rain chances as what little in the
way of upper forcing diminishes.

The GFS remains the far more aggressive model regarding the
southward extent of this next cold front and the resulting QPF.
Almost all of the other models keep the front well north along with
the vast majority of the precip. PoPs were maintained for Thursday
across Southeast Oklahoma and Southwest Arkansas, but I sided with
the majority of the model guidance and only mentioned slight chance
PoPs.

By Friday and into Saturday, a cutoff trough over the Desert
Southwest will quickly eject into the Plains. This will help push
yet another cold front southward that will stall before reaching our
area. However, increasing deep southerly flow and a surge of
moisture northward into the area should result in scattered showers
and thunderstorms Friday and Saturday, especially across East Texas.

By the end of the weekend and into early next week, a very strong
upper ridge will build over the Southeast CONUS. As the ridge
retrogrades over the area, rain chances will decrease, and the heat
will begin to build. Despite rain chances throughout much of the
long-term period, widespread wetting rains are not expected. Thus,
there will be very little to hold temperatures down. Daytime high
temperatures in the low 90s are expected through the end of the
week, but should begin to climb into the mid to possibly upper 90s
by Monday with the returning ridge.

CN

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  92  72  93 /  10  20  10  10
MLU  72  92  70  94 /  10  30  10  10
DEQ  71  83  71  90 /  40  60  30  30
TXK  73  87  72  90 /  20  40  20  10
ELD  71  88  70  91 /  20  30  20  10
TYR  75  91  74  93 /  10  20  10  10
GGG  74  92  73  92 /  10  20  10  10
LFK  72  92  70  93 /  10  20  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
Hazardous weather outlook, Sep 23, 4:24 AM CST, 19 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
524 AM CDT Mon Sep 23 2019

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-241200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
524 AM CDT Mon Sep 23 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Isolated to scattered showers and thunderstorms will be possible
across most areas today. The greatest rain chances will be along
and northwest of the Interstate 30 Corridor which includes
Northeast Texas, Southeast Oklahoma and Southwest Arkansas. These
higher rain chances will remain in the forecast overnight. Strong
to severe thunderstorms are not expected through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Scattered to numerous showers and thunderstorms will once again be
possible across the northern half of the Four State Region on
Tuesday, mainly near and to the north of the Interstate 20
Corridor. These storms are not expected to be strong or severe
on Tuesday. Otherwise, mainly isolated to widely scattered showers
and thunderstorms will be possible across portions of the Four
State Region through next Sunday. Otherwise, no hazardous weather
is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed.

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Columbia

When
September 24, 12:00 AM CST to September 30, 11:59 PM CST
Where
Columbia forecast zone
Reported by
Drought Monitor
Coordinates
33.214, -93.227 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851395.